Nonsteroidal anti-inflammatory drugs (NSAIDs) and proton pump inhibitors (PPIs) are among the most frequently prescribed groups of drugs worldwide. The use of NSAIDs is associated with a high number of significant adverse effects. Recently, the safety of PPIs has also been challenged. Capsule endoscopy studies reveal that even low-dose NSAIDs are responsible for gut mucosal injury and numerous clinical adverse effects, for example, bleeding and anemia, that might be difficult to diagnose. The frequent use of PPIs can exacerbate NSAID-induced small intestinal injury by altering intestinal microbiota. Thus, the use of PPI is considered to be an independent risk factor associated with NSAID-associated enteropathy. In this review, we discuss this important clinical problem and review relevant aspects of epidemiology, pathophysiology, and management. We also present the hypothesis that even minor and subclinical injury to the intestinal mucosa can result in significant, though delayed, metabolic consequences, which may seriously affect the health of an individual. PubMed was searched using the following key words (each key word alone and in combination): gut microbiota, microbiome, non-steroidal anti inflammatory drugs, proton pump inhibitors, enteropathy, probiotic, antibiotic, mucosal injury, enteroscopy, and capsule endoscopy. Google engine search was also carried out to identify additional relevant articles. Both original and review articles published in English were reviewed.
ASJC Scopus subject areas